Loss in Change

Hurt

What have I become
My sweetest friend
Everyone I know
Goes away in the end

And you could have it all
My empire of dirt
I will let you down
I will make you hurt

Written by Trent Reznor (of Nine Inch Nails)

and covered by Johnny Cash


Recently, I’ve experienced a lot of loss. Less recently, I’ve experienced a lot of loss. And I will continue to experience a lot of loss. The difference between drowning in grief (I keep trying to convince myself) and short-lived sadness, is that loss is a part of change and if I look hard enough, I can see the beauty in my loss and in change.

My 2 best friends from my school days now live across the globe, one of which only moved to London a couple of months ago. I realise that in the year prior to M’s physical departure from my current life, I could have been a better friend; I hardly saw or spoke to M in that year. I mourn the lost time with M in that year now that M is in London. I mourn the time that I currently don’t have with M. But I know that M is where they need to be and appreciate that M has far more courage to face change and to step outside of their comfort zone than I do. Mourning seems to me to be a selfish emotion, which is not necessarily a negative. There will always be loss in life and now I know the importance of cherishing my connections and the importance that I nurture these people: my family.

Continue reading

Advertisements

The Racing Mind that Aches

see-flick-ing flickers headlights

too fuck loud dakka rain voices drunk cars too many cars

eyes down voices can’t see

pain good fury scratching nails neck wrist scalp

twitch cigarette hitch throat

run frozen RUN stuck hide shame


I’m over-reacting and dramatising, I’m sure of it, but I think that I may have (am) experienced a mild episode of paranoid psychosis. I’m safe at home now, but the first part of this post describes how I felt less than an hour ago. I had just walked out of the cinemas after watching Mad Max: Fury Road. There are scenes in the movie where Max has short intense psychosis. Those images really impacted me – intense flashes of disturbing images. Then I was extremely over stimulated with all the action and flames and cars and guns and and and and. I probably shouldn’t have driven home in the dark rain with headlights constantly coming at me, but I couldn’t stay on the street. I had to come home to safety. I’m still anxious as I write this, I just had to try to focus my brain to make words and sentences. I need a cigarette …

I’m pacing a lot when I stand. I tried sitting down as I had my cigarette. My toes twitched till I got a cramp in my foot. The rain heightened my anxiety instead of calming me. I keep feeling itchy on my scalp, neck and arms. My toes are twitching again.

I don’t know what is going on in my brain lately. I’m functioning okay in the day, but the nights are messed up. Anxiety just sets in, or I just get this slow headache that lasts all night. A fleeting thought: is this withdrawal? I’ve not had an episode like this before. Today was the last minimum dose of my now old antidepressants. Tomorrow I won’t take any meds and the next day I start a low dose of the new ones. I wasn’t expecting this. I was expecting a really low mood with withdrawal and lethargy, but not anxiety that has no impetus.

Bed. I can’t sleep now, but if I’m in bed maybe my body will think that it is time to sleep.  I can ride this out. It will be better in the morning.

Oh, and this is how I describe those slow headaches. I wrote this earlier before I had my little episode.


Cotton ball storm meanders around the brain.

Dull and obscuring, it pushes on the backs of eyeballs, furrowing brows.

Scalp tender, bruised from the inside.

Taking Away The Safety Net of My Meds

I just realised that I’m scared. I thought that that it was just normal anxiety, but the root of it is fear; the fear of taking away my safety net.

Today I started to gradually lower my dosage of the antidepressant medication that I have been taking for the past 2 years. It is the only medication that has worked; I have only taken 2 types. This transition will take 3 weeks: 1 week to gradually wean off the current meds to no meds, and 2 weeks to gradually get to my estimated new dosage of the new meds.

I have been feeling really anxious for the past month. I have been very busy with work, commitments to a men’s workshop that is now over, and also lots of assessments due for the end of term for the course that I’m studying. I had a lot on my plate (I study full time), and my psychiatrist and I have been planning this change since 2 months ago. But I submitted my last assessment this morning and I’m still feeling really anxious. My jaw is constantly clenched, the point in the middle of my brow tense. I think my tongue has been clenched too; it is now. My body feels weak and my appetite has disappeared over the last couple weeks. I hardly eat and sleep is scattered and poor.

Cognitively I am okay with changing my meds. I made the decision because I was frustrated with the side effects of the current meds that I’m on. The new meds belong to a different family of antidepressants, so I expect the side effects to be different. I don’t know if it will be better, but I don’t know until I try. Side effects affect each person differently. But I couldn’t keep going on the same meds wanting a different result. I think that I was even optimistic and hopeful about the new meds. But now I’m just scared.

Continue reading